×

Intersection numbers of cycles on locally symmetric spaces and Fourier coefficients of holomorphic modular forms in several complex variables. (English) Zbl 0722.11026

In a series of papers the authors have studied the relationship between two types of cohomology classes for arithmetic quotients of the symmetric spaces attached to orthogonal and unitary groups. On one hand these cohomology classes come up in a geometric way as the Poincaré dual classes to natural cycles on the arithmetic quotients. These cycles are themselves unions of arithmetic quotients of totally geodesic subsymmetric spaces associated to smaller orthogonal or unitary groups. On the other hand there are cohomology classes given in terms of automorphic forms being constructed by means of the Weil representation (or theta correspondence).
The main new twist in the paper under review is the use of the Cauchy- Riemann equations in the general theory of the theta correspondence. This method is based on a study of the double complex of relative Lie cohomology with values in the oscillator representation associated to a dual reductive pair. The authors construct liftings from the cohomology with compact supports of locally symmetric spaces associated to O(p,q) (resp. U(p,q)) of degree nq (resp. Hodge type nq,nq) to the space of classical holomorphic Siegel modular forms of weight \((p+q)/2\) and genus n (resp. holomorphic Hermitian modular forms of weight \(p+q\) and genus n). The Fourier coefficients of the lift of a given \(\phi\) can be expressed in terms of periods of \(\phi\) over certain totally geodesic cycles. For a specific choice of \(\phi\) (choose \(\phi\) to be the Poincaré dual of a finite cycle) a collection of formulas analogous to those of F. Hirzebruch and D. Zagier [Invent. Math. 36, 57- 113 (1976; Zbl 0332.14009)] is obtained.

MSC:

11F30 Fourier coefficients of automorphic forms
11F27 Theta series; Weil representation; theta correspondences
11F75 Cohomology of arithmetic groups

Citations:

Zbl 0332.14009
PDF BibTeX XML Cite
Full Text: DOI Numdam EuDML

References:

[1] A. Ash, Non-square integrable cohomology of arithmetic groups,Duke Math. J.,47 (1980), 435–449. · Zbl 0446.20023
[2] A. Borel,Introduction aux groupes arithmétiques, Publications de l’Institut de Mathématiques de l’Université de Strasbourg XV, Hermann, 1969.
[3] A. Borel, Stable real cohomology of arithmetic groups II, inCollected Papers III, Springer-Verlag, 1983, 650–684.
[4] A. Borel andN. Wallach, Continuous cohomology, discrete groups and representations of reductive groups,Ann. of Math. Stud., vol. 94, Princeton Univ. Press, Princeton, N. J., 1980. · Zbl 0443.22010
[5] J. Cogdell,The Weil representation and cycles on Picard modular surfaces, Preprint, 1982.
[6] M. Gaffney, A special Stokes theorem for complete Riemannian manifolds,Ann. of Math. (2)60 (1954), 140–145. · Zbl 0055.40301
[7] P. Griffiths andJ. Harris,Principles of algebraic geometry, Wiley, 1978. · Zbl 0408.14001
[8] F. Hirzebruch andD. Zagier, Intersection numbers of curves on Hilbert modular surfaces and modular forms of Nebentypus,Invent. Math.,36 (1976), 57–113. · Zbl 0332.14009
[9] S. Kudla andJ. Millson, Harmonic differentials and closed geodesics on a Riemann surface,Invent. Math.,54 (1979), 193–211. · Zbl 0429.30038
[10] —-, The Poincaré dual of a geodesic algebraic curve in a quotient of the 2-ball,Canad. J. Math.,33 (1979), 485–499. · Zbl 0506.32013
[11] —-, Geodesic cycles and the Weil representation, I. Quotients of hyperbolic space and Siegel modular forms,Compos. Math.,45 (1982), 207–217. · Zbl 0495.10016
[12] —-, The theta correspondence and harmonic forms, I,Math. Ann.,274 (1986), 353–378. · Zbl 0594.10020
[13] —-, The theta correspondence and harmonic forms, II,Math. Ann.,277 (1987), 267–314. · Zbl 0618.10022
[14] —-, Tubes, cohomology with growth conditions and an application to the theta correspondence,Canad. J. Math.,40 (1988), 1–37. · Zbl 0652.10021
[15] G. Lion andM. Vergne, The Weil representation, Maslov index and theta series,Progr. Math., vol. 6, Birkhauser, 1980. · Zbl 0444.22005
[16] J. Millson, Cycles and harmonic forms on locally symmetric spaces,Canad. Math. Bull.,28 (1985), 3–38. · Zbl 0575.10022
[17] J. Millson, Intersection numbers of cycles and Fourier coefficients of holomorphic modular forms in several complex variables,Proceedings of Symposia in Pure Math.,41 (1989), Part 2, 129–142. · Zbl 0681.32024
[18] J. Millson,A regularized theta integral and the cohomology of the boundary, in preparation.
[19] J. Millson andM. S. Raghunathan, Geometric construction of cohomology for arithmetic groups, I, inGeometry and Analysis (Papers dedicated to the Memory of V. K. Patodi), The Indian Academy of Sciences, 1979, 103–123.
[20] Seminaire H. Cartan, 10,Fonctions Automorphes, E.N.S., 1957–1958.
[21] T. Shintani, On construction of holomorphic cusp forms of half integral weight,Nagoya Math. J.,58 (1975), 83–126. · Zbl 0316.10016
[22] Y. L. Tong andS. P. Wang, Harmonic forms dual to geodesic cycles in quotients of SU(p, q),Math. Ann.,258 (1982), 298–318. · Zbl 0475.58001
[23] —-, Theta functions defined by geodesic cycles in quotients of SU(p, 1),Invent. Math.,71 (1983), 467–499. · Zbl 0506.10024
[24] —-, Correspondence of Hermitian modular forms to cycles associated to SU(p, 2),J. Differential Geom.,18 (1983), 163–207. · Zbl 0559.10027
[25] —-, Period integrals in non-compact quotients of SU(p, 1),Duke Math. J.,52 (1985), 649–688. · Zbl 0582.10018
[26] S. P. Wang, Correspondence of modular forms to cycles associated to O(p, q),J. Differential Geom.,22 (1985), 151–223. · Zbl 0594.10021
[27] A. Weil, Sur certains groupes d’opérateurs unitaires,Acta. Math.,111 (1964), 143–211. · Zbl 0203.03305
This reference list is based on information provided by the publisher or from digital mathematics libraries. Its items are heuristically matched to zbMATH identifiers and may contain data conversion errors. It attempts to reflect the references listed in the original paper as accurately as possible without claiming the completeness or perfect precision of the matching.